One of the side effects of Tylenol is death.
Very few Americans are aware of this fact, in part because of coordinated efforts by Johnson & Johnson and its subsidiary McNeil Consumer Healthcare to block efforts by the Food and Drug Administrative to alert the public that ingesting too much of the active ingredient in Tylenol can cause liver failure.
The data show that acetaminophen is linked to more deaths than any other over-the-counter pain reliever.
In a lengthy and well-researched report published by ProPublica.org, investigative journalists Jeff Gerth and T. Christian Miller reveal that Tylenol has a very narrow margin of safety – the recommended maximum dose is dangerously close to the dose that can cause serious liver damage.
Compounding the risks, other pain and cold medicines contain acetaminophen, the active ingredient of Tylenol that can cause liver damage, so consumers who take different cold and pain medicines may be unknowingly exceeding the maximum dosage of acetaminophen. In addition, people who regularly consume alcohol may have a lower threshold for the amount of acetaminophen that they can safely ingest.
“The data show that acetaminophen is linked to more deaths than any other over-the-counter pain reliever,” the Propublica report states. “From 2001 to 2010, annual acetaminophen-related deaths amounted to about twice the number attributed to all other over-the-counter pain relievers combined, according to the poison control data.”
Although most Americans are aware of Johnson & Johnson’s marketing slogans for Tylenol that tout the product’s safety, (the pain reliever “hospitals use most,” “recommended by physicians,” and “safe, fast pain relief”) very few people know that acetaminophen is the nation’s leading cause of acute liver failure. It sends 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations each year.
From 2001 through 2010, 1,567 people died from inadvertently taking too much acetaminophen.
Ironically, prescription drugs that contain acetaminophen are required to carry a “black box warning,” stating that taking too much of the drug can cause severe liver damage and death.
In 2005, Johnson & Johnson reluctantly put a warning on Tylenol stating that it can cause “severe liver damage.” The packaging does not, however, inform patients that taking too much of the over-the-counter medicine can result in death.
As detailed in the Propublica article, Johnson & Johnson fought the FDA for decades about placing the liver damage warning on Tylenol. The report describes how the company continues to resist efforts by regulators to include a stronger warning and reduce dosage recommendations.
To date, approximately 100 Tylenol lawsuits have been filed against Johnson & Johnson and its McNeil subsidiary. Some are wrongful death lawsuits filed by the parents of children who have died from acetaminophen overdose.
One such parent, David Baumle, the father of a 12-year-old boy who died from taking too much Maximum Strength Tylenol Sore Throat syrup, stated to Propublica, “They tell you it’s medicine … They don’t tell you it can kill you.”
Mr. Baumle went on to state that he never would have given his son Tylenol had he know that death was one of the drug’s side effects, a risk that is not associated with other over-the-counter medicines that contain a different active ingredient.